Batch number 1K10121 of the 30/500 effervescent tablets has been found to potentially have the wrong amount of active ingredients, the regulator said today (June 16).
The MHRA is calling for patients to check if they have one of the 4,464 packs being recalled.
A Zentiva spokesperson told C+D today that the manufacturer has “worked closely with the MHRA to react speedily to recall this batch from the market”.
Zentiva continues “to work closely with the manufacturing site to ensure that measures are put in place to prevent any reoccurrences” and said it expects no “shortage or supply concern” following the recall of batch number 1K10121.
Stop using and return to pharmacy
Patients are advised to return any packs that are part of the batch in question to a pharmacy for immediate replacement. Healthcare professionals should stop supplying the affected batch, quarantine all remaining stock and return it to their supplier or the manufacturer, Zentiva Pharma UK.
MHRA chief quality and access officer Dr Samantha Atkinson said that it was “vitally important that people urgently check their packs of Zentiva Pharma UK Ltd co-codamol 30/500 effervescent tablets and if the batch number corresponds to 1K10121, they should stop using them and return them to their pharmacy for a replacement immediately”.
“We are advising people not to take any tablets from these packs given the potential risks of doing so. Healthcare professionals should check their stocks and recall tablets from this batch urgently,” Dr Atkinson added.
The 100-tablet packs were first distributed on March 5 this year and their expiry date is December 2023.
Co-codamol 30/500 effervescent tablets should normally contain 30mg codeine phosphate hemihydrate and 500mg paracetamol. The prescription-only medicine is prescribed for the relief of severe pain when other analgesics such as paracetamol or ibuprofen alone are considered ineffective.
”Risk of causing overdose”
The manufacturer Zentiva informed the MHRA that it had identified issues with the quantity of the active ingredients in its co-codamol 30/500 effervescent tablets.
Some tablets may have too little of the active ingredients – codeine phosphate and paracetamol – which may mean the medicine does not work as it should, the MHRA said.
However, some tablets potentially contain higher amount of the active ingredients and “there is a risk, in severe cases, that overdose could lead to symptoms of circulatory and respiratory depression, which may be life-threatening and can be fatal,” the MHRA said in a national patient safety alert.
General symptoms of opioid toxicity include coma, confusion, somnolence, shallow breathing, small pupils, nausea, vomiting, constipation and lack of appetite, the MHRA said.
“Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12-48 hours after ingestion. In severe poisoning, renal failure may progress to encephalopathy, gastrointestinal bleeding, coma and death,” according to the MHRA.